Alert archive / Indiana / Special Weather Statements in 2021
Special Weather Statement, NWS Northern Indiana
NWS Northern Indiana issued this special weather statement at Jun 18, 2021, 6:48 PM EDT for Jay County, Indiana. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 18, 2021, 6:48 PM EDT (22:48 UTC)
- Expired
- Jun 18, 2021, 7:15 PM EDT
- In force
- 27 min
- Issued by
- NWS Northern Indiana
County Jay County, IN
The radar
The Northern Indiana radar (KIWX), 131 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.8 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1560 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 110 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
209 WWUS83 KIWX 182248 SPSIWX Special Weather Statement National Weather Service Northern Indiana 648 PM EDT Fri Jun 18 2021 INZ034-182315- Jay- 648 PM EDT Fri Jun 18 2021 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN JAY COUNTY... At 648 PM EDT, a strong thunderstorm was located 7 miles south of Portland, moving east at 25 mph. Winds in excess of 40 mph and penny size hail are possible with this storm. Locations impacted include... Bluff Point and Boundary City. If outdoors, consider seeking shelter inside a building. && LAT...LON 4031 8504 4035 8503 4035 8480 4031 8480 TIME...MOT...LOC 2248Z 280DEG 22KT 4032 8497 $$ HAIL...0.75IN WIND...40MPH MARSILI
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this special weather statement went out at Jun 18, 2:46 PM EDT, 4 hours 2 minutes earlier.
Area forecast discussion, Jun 18, 2:46 PM EDT, 4 hours 2 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 246 PM EDT Fri Jun 18 2021 .SYNOPSIS... Issued at 245 PM EDT Fri Jun 18 2021 Isolated to scattered storms are expected late this afternoon into tonight, mainly along and south of US 24 where a few thunderstorms could become strong to severe. Warm and humid otherwise through the weekend with daily chances for scattered showers and thunderstorms. && .SHORT TERM...(This Afternoon through Saturday) Issued at 245 PM EDT Fri Jun 18 2021 The main focus remains on convective evolution into the late afternoon and evening as the boundary layer is becoming very unstable thanks to steep mid level lapse rates and sfc dewpoints near 70F. MLCAPE values will likely maximize to near 3000 j/kg south, with 30-40 knots of effective shear supporting the non-zero threat for severe storms if/where deep convective updrafts develop. Coverage/chances will be limited north of the US 24 corridor, with areas along and to the south expecting at least scattered convection. This activity is already focusing near a theta-e/instability gradient with added ascent from an approaching subtle MCV. Activity so far has been elevated with warm profile (capping) and weak ascent likely resulting in more of an isolated strong/severe threat with convection late this afternoon...with the more organized severe threat shifting south of IWX CWA. The main cold front will drop into our northern zones at the same time with lower chances for isolated showers/storms. Very humid otherwise with peak late heat indices in the 90s. The main west to east oriented frontal zone should remain active across the Mid MS and northern Ohio Valleys later tonight into early Saturday as additional small scale (convectively aided) impulses track east along it. A larger scale shortwave will also drop southeast toward Michigan, which when combined with a ramping low level jet, will enhance convergence into the front. Latest guidance continues to support higher PoPs/QPF close to the boundary south of US 30. Locally heavy rainfall will also be possible during this time here, though current expectations are for more robust convection and heavier rainfall rates to set up south into central IN/OH. Confidence in shower/storm chances diminishes by Saturday afternoon as better forcing exits east with the Michigan shortwave. The main instability axis will remain in place over the area however with moderate boundary layer instability possible if clouds clear. Deep layer shear magnitudes are also progged to linger in the 30-40 kt range which could result in late day/isolated severe convection near the main front or leftover outflow boundaries. Another warm/humid day otherwise with highs in the mid/upper 80s. && .LONG TERM...(Saturday Night through Friday) Issued at 245 PM EDT Fri Jun 18 2021 Confidence remains relatively low with respect to convective trends into Saturday night and Sunday morning, though much of the latest 00/12z guidance has trended drier with lower end PoPs confined to our southern zones near the lingering theta-e gradient. Chances for showers/storms increase Sunday afternoon into Sunday evening as a warm advection regime materializes, sending the frontal boundary back north in advance of a digging north-central longwave trough. Decent background flow and the potential for moderate diurnal destabilization support SPC's marginal severe risk. The amplifying upper trough and associated cold front will translate through later Sunday night into Monday with additional rain/thunder chances. Cooler/drier air then follows into the middle of the week. && .AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon) Issued at 105 PM EDT Fri Jun 18 2021 KIWX radar showing just a few showers/storms over the area with none in the vicinity of either TAF site to begin this cycle. Low confidence in coverage of re-development later this afternoon so will only mention a VCSH at KFWA for now. Convective re-development along quasi-stationary boundary is expected overnight with focus mainly south of KFWA so will again go with vicinity at both sites and keep ceilings at VFR. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SYNOPSIS...Steinwedel SHORT TERM...Steinwedel LONG TERM...Steinwedel AVIATION...JAL Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jun 18, 10:25 AM EDT, 8 hours 23 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Northern Indiana 1025 AM EDT Fri Jun 18 2021 INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005- 015-016-024-025-191430- St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski- Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-Miami- Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Cass MI- St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry- Paulding-Putnam-Van Wert-Allen OH- 1025 AM EDT Fri Jun 18 2021 /925 AM CDT Fri Jun 18 2021/ This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...Today and tonight. There is a chance for thunderstorms today into tonight. Severe weather is possible with damaging winds, large hail and heavy rain mid afternoon through early evening, especially along and south of Highway 24. Heat index values near 100 are possible south of Highway 30. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A few strong storms are possible again Saturday and Sunday with localized heavy rain and gusty winds. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. INZ003-MIZ077-191430- La Porte-Berrien- 1025 AM EDT Fri Jun 18 2021 /925 AM CDT Fri Jun 18 2021/ This Hazardous Weather Outlook is for northern Indiana and southwest Michigan. .DAY ONE...Today and tonight. There is a low chance of thunderstorms today. An isolated strong storm to severe storm will be possible late this afternoon. There is a moderate risk of dangerous swimming conditions along Lake Michigan. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A few strong storms are possible again Saturday and Sunday with localized heavy rain and gusty winds. There is a moderate risk of dangerous swimming conditions along Lake Michigan Monday and Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. LMZ043-046-191430- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 1025 AM EDT Fri Jun 18 2021 This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...Today and tonight. Thunderstorms with strong gusty winds are expected today. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Additional thunderstorms with gusty winds are possible at times through the weekend.
In the hours before
Local storm report, Jun 18, 1:31 PM EDT, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
131 PM EDT FRI JUN 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 AM TSTM WND DMG CORUNNA 41.44N 85.15W
06/18/2021 DE KALB IN PUBLIC
TREE FELL ONTO A HOUSE AND TOOK DOWN PHONE
LINES. TIME ESTIMATED FROM RADAR.
0808 AM TSTM WND DMG 3 ENE AUBURN 41.38N 85.00W
06/18/2021 DE KALB IN PUBLIC
TREE BLOCKING ROADWAY.
0810 AM TSTM WND DMG 4 ESE HAMILTON 41.52N 84.85W
06/18/2021 DE KALB IN PUBLIC
TREE BLOCKING THE WEST LANE OF THE ROADWAY.
TIME ESTIMATED FROM RADAR.
0820 AM TSTM WND DMG AUBURN 41.36N 85.06W
06/18/2021 DE KALB IN PUBLIC
TREE THAT FELL INTO WIRES. BOTH ARE IN THE
ROADWAY. TIME ESTIMATED FROM RADAR.
0827 AM TSTM WND DMG 1 N SPENCERVILLE 41.30N 84.93W
06/18/2021 DE KALB IN PUBLIC
LARGE LIMB FELL ONTO A HOUSE, MOTORHOME AND
POWER LINES. TIME ESTIMATED FROM RADAR.
&&Special weather statement, Jun 18, 2:21 PM EDT, 4 hours 27 minutes before
Special Weather Statement
National Weather Service Northern Indiana
221 PM EDT Fri Jun 18 2021
INZ022-023-181845-
Miami-Cass-
221 PM EDT Fri Jun 18 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CASS AND
SOUTHWESTERN MIAMI COUNTIES...
At 221 PM EDT, a strong thunderstorm was located near Mexico, or near
Peru, moving east at 35 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Logansport, Peru, Grissom Afb, Walton, Bunker Hill, Mexico, Lincoln,
Wells, Galveston, Miami, Erie, Onward, Bennetts Switch, New Waverly,
Santa Fe, Wawpecong, Hoover, Peoria, Adamsboro and Nead.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4070 8637 4087 8622 4083 8595 4056 8594
4056 8617
TIME...MOT...LOC 1821Z 287DEG 32KT 4076 8615
HAIL...0.50IN
WIND...40MPH
JALSpecial weather statement, Jun 18, 2:45 PM EDT, 4 hours 3 minutes before
Special Weather Statement
National Weather Service Northern Indiana
245 PM EDT Fri Jun 18 2021
INZ023-024-032-181930-
Miami-Wabash-Grant-
245 PM EDT Fri Jun 18 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN WABASH...NORTHWESTERN
GRANT AND SOUTHERN MIAMI COUNTIES...
At 244 PM EDT, a strong thunderstorm was located 7 miles southwest of
Wabash, moving east at 45 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Marion, Peru, Wabash, Sweetser, Bunker Hill, La Fontaine, Mexico,
Wells, Converse, Erie, Amboy, Richvalley, Home Corner, Servia,
Lincolnville, Mier, Jalapa, Santa Fe, Treaty and Peoria.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4069 8617 4076 8617 4085 8607 4080 8564
4050 8563
TIME...MOT...LOC 1844Z 284DEG 40KT 4073 8592
HAIL...0.50IN
WIND...40MPH
JALLocal storm report, Jun 18, 4:04 PM EDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
404 PM EDT FRI JUN 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0357 PM TORNADO 2 SSW TRINITY 40.52N 84.86W
06/18/2021 JAY IN TRAINED SPOTTER
LARGE WEDGE TORNADO REPORTED ON THE GROUND
MOVING ESE. APPROXIMATELY 200 YARDS WIDE.
&&
RTCLocal storm report, Jun 18, 6:07 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
607 PM EDT FRI JUN 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0434 PM HAIL DUNKIRK 40.37N 85.21W
06/18/2021 M1.00 INCH JAY IN TRAINED SPOTTER
DIME TO QUARTER SIZE HAIL.
&&
RTCSpecial weather statement, Jun 18, 6:48 PM EDT, 0 minutes before
Special Weather Statement National Weather Service Northern Indiana 648 PM EDT Fri Jun 18 2021 INZ034-182315- Jay- 648 PM EDT Fri Jun 18 2021 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN JAY COUNTY... At 648 PM EDT, a strong thunderstorm was located 7 miles south of Portland, moving east at 25 mph. Winds in excess of 40 mph and penny size hail are possible with this storm. Locations impacted include... Bluff Point and Boundary City. If outdoors, consider seeking shelter inside a building. && LAT...LON 4031 8504 4035 8503 4035 8480 4031 8480 TIME...MOT...LOC 2248Z 280DEG 22KT 4032 8497 HAIL...0.75IN WIND...40MPH MARSILI
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 5:53 AM EDT | Special Marine Warning | IWX | 82 min | |
| Jun 18, 6:39 AM EDT | Special Weather Statement | IWX | LaPorte, Saint Joseph | 66 min |
| Jun 18, 7:15 AM EDT | Special Weather Statement | IWX | Elkhart, LaGrange | 45 min |
| Jun 18, 7:56 AM EDT | Special Weather Statement | IWX | DeKalb, Steuben | 64 min |
| Jun 18, 8:22 AM EDT | Special Weather Statement | IWX | Adams, Allen, Wells | 53 min |
| Jun 18, 2:21 PM EDT | Special Weather Statement | IWX | Miami | 24 min |
| Jun 18, 2:45 PM EDT | Special Weather Statement | IWX | Grant, Miami | 45 min |
| Jun 18, 2:52 PM EDT | Severe Thunderstorm Warning | IWX | Grant, Huntington, Miami, Wabash | 38 min |
| Jun 18, 3:28 PM EDT | Severe Thunderstorm Warning | IWX | Blackford, Grant, Huntington, Wabash, Wells | 47 min |
| Jun 18, 3:34 PM EDT | Severe Thunderstorm Warning | IWX | Adams, Jay, Wells | 41 min |
| Jun 18, 3:54 PM EDT | Tornado Warning | IWX | Jay | 19 min |
| Jun 18, 3:58 PM EDT | Severe Thunderstorm Warning | IWX | Blackford, Jay | 47 min |
| Jun 18, 4:16 PM EDT | Severe Thunderstorm Warning | IWX | Jay | 13 min |
| Jun 18, 4:48 PM EDT | Severe Thunderstorm Warning | IWX | Jay | 18 min |
| Jun 18, 6:25 AM EDT | Special Weather Statement | IWX | Cass | 65 min |
| Jun 18, 7:01 AM EDT | Special Weather Statement | IWX | Branch, Saint Joseph | 59 min |
Nearby
Special Weather Statements in Indiana, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.